Minnesota, 2007Flash Flooding in Minnesota, August 18 to 19, 2007
August 18 to 19, 2007 · NWS MPX · 11 events in 11 counties and zones
A slow moving cold front provided the lift mechanism needed for strong thunderstorms, heavy rain and flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.5 million
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving cold front provided the lift mechanism needed for strong thunderstorms, heavy rain and flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 18, 8:14 PM CST, 2 hours 46 minutes earlier.
Area forecast discussion, Aug 18, 8:14 PM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
914 PM CDT SAT AUG 18 2007
.UPDATE...
STORMS DEVELOPED EARLY THIS EVENING AS PLANNED...BUT JUST
SLIGHTLY FARTHER NORTH. ARC OF STORMS EXTENDING FROM MARSHALL MN
TO RED WING AREA. STORMS MAY TRAIN OVER RED WING AREA MORE SO
THAN RWF AREA... AS LOW LEVEL JET IN SWRN MN TURNS MORE WESTERLY
AND SAGS SOUTHWARD EARLIER THAN IN SERN MN. THUS HAVE ADDED GOODHUE
AND PEPIN COUNTIES TO THE FLASH FLOOD WATCH IN COORD WITH ARX.
...TDK...
&&
.AVIATION...
/FOR 00Z TAFS/
MESSY FORECAST CONTINUES THANKS TO AREA STAYING NORTH OF A WARM
FRONTAL BOUNDARY STRETCHED ACROSS SOUTHEAST SOUTH DAKOTA AND
WESTERN IOWA. TRICKY FORECAST BUT AM FAIRLY CONFIDENT IN IFR CIGS
TONIGHT AND LOWER END MVFR/HIGHER IFR CIGS RIGHT THROUGH SUNDAY
AFTERNOON. ALSO CONFIDENT IN LOWERING VISIBILITY LATE THIS EVENING
AND OVERNIGHT WITH ABUNDANT LOW LEVEL MOISTURE NOT GOING ANYWHERE.
EXPECT THAT VIS WILL FALL INTO THE 1-4 MILE RANGE ACROSS THE AREA.
THE TRICKY PART WILL BE THE PRECIPITATION CHANCES THROUGH THE
PERIOD...AND THUS LOWER CONFIDENCE IN THIS PART OF THE FORECAST.
CURRENTLY...BAND OF SHOWERS FROM THE TWIN CITIES SOUTHEASTWARD
THROUGH FARIBAULT AND TOWARDS ROCHESTER CONTINUES TO DRIFT
EASTWARD. FORCING FOR THIS WILL CONTINUE EASTWARD THROUGH THE
EVENING. ADDITIONAL SCATTERED SHOWERS HAVE DEVELOPED TO THE WEST
AND SOUTHWEST OF THE TWIN CITIES IN THE LAST HALF HOUR OR SO.
ADDITIONAL MOISTURE MOVING IN AND BEING PUSHED UPWARD OVER THE
AREA DRIVING THIS DEVELOPMENT. THIS FORCING WILL TURN MORE TO THE
EAST AND SHIFT THE SHOWER DEVELOPMENT TO THE SOUTH OF THE TAF
SITES THROUGH THE MID TO LATE EVENING. MOST AT RISK FOR
SIGNIFICANT SHRA/TSRA THIS EVENING AND TONIGHT IS KRWF. CONVECTION
IS EXPECTED TO DEVELOP ACROSS SOUTHEAST SOUTH DAKOTA OVER THE NEXT
COUPLE HOURS. THIS WILL MOVE EAST AND SOUTHEAST AND MAY BRUSH
KRWF. WILL NEED TO MONITOR FOR POTENTIAL IMPACT THERE. AT
KMSP/KRNH/KEAU ...THE BEST CHANCE FOR SHOWERS WILL BE OVER THE
NEXT SEVERAL HOURS. VISIBILITY TO LESS THAN 2 MILES WILL BE
POSSIBLE IN THE MOST INTENSE SHOWERS BUT DOWNPOURS WILL BE BRIEF.
DRIZZLE AND LIGHT RAIN WILL BE POSSIBLE THROUGH THE NIGHT BUT AM
THINKING THIS WILL BE SCATTERED AND OF LOW INTENSITY. ..MDB..
&&
.PREV DISCUSSION... /ISSUED 337 PM CDT SAT AUG 18 2007/
DISCUSSION... VOLATILE SITUATION SETTING UP ACROSS FAR SOUTHERN
MN AND NORTHERN IA AT MID AFTERNOON. CLOUDS AND RAIN TODAY HAVE
HELD TEMPERATURES AND DEW POINTS IN THE UPPER 50S OVER FAR
SOUTHERN MN. JUST SOUTH OF THE WARM FRONT IN IA TEMPERATURES ARE
IN THE UPPER 80S AND DEW POINTS ARE IN THE MIDDLE 70S. STRONG LOW
LEVEL WAA IN FOCUSED ACROSS SOUTH CENTRAL MN THROUGH 19/06Z BEFORE
WINDS BEGIN TO VEER. ANOTHER SHORT WAVE IS PROGGED TO PASS ACROSS
IA THIS EVENING FROM NEBRASKA. THIS FEATURE IS NOT AS CLEAR AS THE
TWO CIRCULATIONS SEEN IN THE MOSAIC RADAR IMAGERY OVER EASTERN SD
THIS MORNING. THESE FEATURES ARE NOW APPROACHING EASTERN MN. THE
RUC/NAM LOW LEVEL WINDS INCREASE TO NEAR 40 KNOTS DURING THE
EVENING OVER NORTHERN IA AND FAR SOUTH CENTRAL MN. THE WIND
PROFILE AT KFRM IS STRONGLY VEERED. MAIN CONCERN IS FOR MORE
CONVECTIVE DEVELOPMENT ALONG AND NORTH OF INTERSTATE 90. PWS ARE
NEAR 2 INCHES ATTM. RAINFALL TODAY FROM OBSERVERS AND RADAR HAS
TOTALED 1.5 TO 3 INCHES. THE RADAR IS SLIGHTLY UNDERESTIMATING ON
THE STP WHICH IS NOT SURPRISING GIVEN THE DISTANCE THE RAIN IS
AWAY FROM THE RADAR AND THE FACT THAT THIS IS LOW TOP CONVECTION.
DECIDED EARLY THIS AFTERNOON TO EXTEND THE FLOOD WATCH THROUGH 4
AM SUNDAY FOR SOUTH CENTRAL MN WITH THE THREAT FOR HEAVY RAIN
CONTINUING INTO EARLY SUNDAY MORNING. EXCELLENT COORDINATION FROM
THE SURROUNDING OFFICES TODAY.
THE ROAD AHEAD LOOKS WET AND STORMY...ESPECIALLY FOR SOUTHERN MN...AS
AN UPPER LOW OFF THE PACIFIC NORTHWEST PUSHES INTO SOUTH CENTRAL
CANADA BY MID WEEK. WE WILL BE UNDER THE GUN FOR MORE HEAVY RAIN
SUNDAY NIGHT OVER SOUTHERN AREAS OF MN AS LOW LEVEL WINDS BACK AND
INCREASE AHEAD OF YET ANOTHER SHORT WAVE. SEVERE WEATHER WILL ALSO
BE POSSIBLE AS THE WARM FRONT SHOULD BE NEAR THE IA/MN BORDER. ALL
FORMS OF SEVERE WEATHER WILL BE POSSIBLE. THE ONE THING TODAY
DIFFERENT FROM THAT SEEN ON FRIDAY IS THAT THE WARM FRONT LOOKS
LIKE IT WILL HAVE A HARD TIME MOVING TO FAR NORTH AND MAY STAY
OVER OUR SOUTHERN FA INTO TUESDAY. THE PICTURE BECOMES A LITTLE
MUDDY TUESDAY INTO WEDNESDAY...BUT AS THE UPPER LOW REACHES SOUTH
CENTRAL CANADA...THERE WILL BE AN ASSOCIATED COLD FRONT THAT WILL
TRY TO PUSH ACROSS THE FA. CHANCES POPS CONTINUED INTO MID WEEK.
IT APPEARS A WAVE OF LOW PRESSURE WILL TRY AND RIDE NORTHEAST
ALONG THE FRONT THURSDAY AND FRIDAY...PASSING ACROSS SOUTHERN MN.
HENCE...CHANCE POPS REMAIN IN THE FORECAST THROUGH FRIDAY. IT
APPEARS IT MAY BE NEXT WEEKEND BEFORE WINDS TURN NORTHWEST ALOFT
AND THINGS DRY OUT. ...RAH...
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH UNTIL 4 AM CDT SUNDAY FOR BLUE EARTH-BROWN-
FARIBAULT-FREEBORN-GOODHUE-LE SUEUR-MARTIN-NICOLLET-RICE-
STEELE-WASECA-WATONWAN COUNTY(IES).
WI...FLASH FLOOD WATCH UNTIL 4 AM CDT SUNDAY FOR PEPIN COUNTY(IES).
&&Hazardous weather outlook, Aug 18, 2:57 PM CST, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
357 PM CDT SAT AUG 18 2007
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
192100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
357 PM CDT SAT AUG 18 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH TONIGHT
ACROSS MUCH OF EAST CENTRAL AND SOUTH CENTRAL MINNESOTA AND WEST
CENTRAL WISCONSIN. A FLASH FLOOD WATCH NOW REMAINS IN EFFECT
THROUGH LATE TONIGHT ALONG AND SOUTH OF A LINE FROM NEAR NEW ULM
TO LE SUEUR TO NEAR FARIBAULT AND INCLUDING... MANKATO...
OWATONNA... FAIRMONT AND ALBERT LEA. 1.5 TO 2 INCHES OF RAIN HAS
ALREADY FALLEN ACROSS PARTS OF THIS AREA TODAY. ANOTHER 1 TO 2
INCHES WILL BE POSSIBLE THIS EVENING AND TONIGHT IN THE WATCH AREA
WITH HIGHER AMOUNTS POSSIBLE IN THUNDERSTORMS. RAINFALL RATES MAY
APPROACH 2 INCHES PER HOUR AT TIMES IN THUNDERSTORMS. REMAIN ALERT
FOR POSSIBLE WARNINGS AND STATEMENTS THROUGH THE NIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A FRONTAL BOUNDARY WILL REMAIN STALLED OVER IOWA THROUGH MONDAY
AND WILL REMAIN THE FOCUS FOR THUNDERSTORM DEVELOPMENT. TIMING OF
THUNDERSTORMS WILL BE DIFFICULT...BUT WILL FAVOR THE LATE
AFTERNOON AND OVERNIGHT PERIODS THROUGH TUESDAY. THE STRONGER
STORMS WILL FAVOR SOUTHERN MINNESOTA DURING THE PERIOD...AND COULD
PRODUCE HEAVY RAIN...HAIL AND STRONG WINDS. A COLD FRONT IS
EXPECTED TO MOVE ACROSS THE REGION LATER TUESDAY OR WEDNESDAY AND
SHOULD END THE THREAT OF THUNDERSTORMS TO THE STATE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE URGED TO REPORT SIGNIFICANT RAINFALL AMOUNTS OR
FLOODING TO THE NATIONAL WEATHER SERVICE.
MDB/RAH
In the hours before
Local storm report, Aug 18, 9:13 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1013 PM CDT SAT AUG 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM HEAVY RAIN ZUMBROTA 44.29N 92.67W
08/18/2007 M2.92 INCH GOODHUE MN CO-OP OBSERVER
RAINFALL AMOUNT FROM THIS MORNING THROUGH 945 PM.
&&
KMEFlash Flood, Goodhue
- When
- August 18, 11:00 PM CST to August 19, 9:00 AM CST
- Where
- Goodhue County, Stanton to 3 mi SE of Goodhue
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 44.480, -93.020
Roads barricaded at the intersection of County Roads 1 and 9, as well as at Highway 52 and 100th. Numerous township roads were also flooded. Near Stanton, Prairie Creek overflowed its banks and flooded a pasture. Rainfall measurements include 5.30 inches in Goodhue and 5.90 inches in Wanamingo.
Flash Flood, Le Sueur
- When
- August 18, 11:00 PM CST to August 19, 9:30 AM CST
- Where
- Le Sueur County, Le Sueur to Montgomery
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 44.470, -93.900
Highway 13 barricaded near Montgomery. A few roads were also barricaded near Le Sueur. Rainfall totaled 6 inches in Le Center.
Flash Flood, Sibley
- When
- August 18, 11:00 PM CST to August 19, 9:30 AM CST
- Where
- Sibley County, 2 mi S of Henderson
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 44.501, -93.900
Highway 93 barricaded near the railroad bridge.
Flash Flood, Nicollet
- When
- August 18, 11:30 PM CST to August 19, 9:30 AM CST
- Where
- Nicollet County, New Sweden to North Mankato
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 44.400, -94.200
Water covered Highway 22 on north side of St. Peter. Near St. Peter, some township roads were washed out. Street flooding was noted in North Mankato, where some cars were stranded. A spotter eight miles north of Nicollet recorded 5.07 inches, and the cooperative observer in St. Peter registered 3.77 inches for the 24 hour period ending at 0600 CST August 19.
Flash Flood, Steele
- When
- August 18, 11:55 PM CST to August 19, 9:30 AM CST
- Where
- Steele County, Owatonna
- Cause
- Heavy Rain
- Property damage
- $2.5 million
- Reported by
- Law Enforcement
- Coordinates
- 44.080, -93.220
A Presidential Disaster Declaration was signed for Steele County in the wake of major flooding and damage. Large areas of Owatonna were reported under two to three feet of water. Water completely covered a few roads, and was above car doors in some areas. Maple Creek at Dartt's Park was reported three times as wide as normal, and spread out into the parking lot. Some basement walls were reported to have collapsed. Two hotels in Owatonna were evacuated. The Steele County emergency manager reported 274 homes and 8 businesses were damaged. Seven homes were considered destroyed. The cooperative observer in Owatonna measured 6.47 inches as of 0700 CST August 19. Some information provided by the Owatonna People's Press newspaper.
Flash Flood, Brown
- When
- August 19, 12:30 AM CST to 6:00 AM CST
- Where
- Brown County, New Ulm
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 44.320, -94.470
Widespread street flooding occurred. Several cars stranded around New Ulm. The cooperative observer in New Ulm measured 6.82 inches as of 0630 CST August 19.
Flash Flood, Blue Earth
- When
- August 19, 12:45 AM CST to 9:30 AM CST
- Where
- Blue Earth County, Mankato
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 44.170, -94.020
Street flooding in Mankato, with a few cars stranded. Between 0130 and 0300 CST, rain totaled 4.56 inches two miles south of St. Clair. One mile north of Minnesota Lake, 5.32 inches fell as of 0700 CST August 19.
Flash Flood, Waseca
- When
- August 19, 12:45 AM CST to 9:30 AM CST
- Where
- Waseca County, Waseca
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 44.080, -93.500
Street flooding with a few cars stranded. One basement flooded, with water coming in through windows and a downstairs door.
Flash Flood, Redwood
- When
- August 19, 1:00 AM CST to 6:00 AM CST
- Where
- Redwood County, Redwood Falls to Morgan
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 44.530, -95.100
Water flooded the intersection of Highway 67 and 68 in the city of Morgan. Water flowed out of ditches along Highway 71 near Redwood Falls.
Flash Flood, Faribault
- When
- August 19, 3:55 AM CST to 7:00 AM CST
- Where
- Faribault County, Wells
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 43.750, -93.730
A few streets under two feet of water. Half Moon Park was flooded. The cooperative observer in Wells measured 6.20 inches rain as of 0830 CST August 19.
Flash Flood, Watonwan
- When
- August 19, 12:00 PM CST to 5:00 PM CST
- Where
- Watonwan County, St James
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 43.980, -94.630
As much as two to three feet of water reported across streets in town. Approximately four feet of water beneath an underpass in town on 1st Avenue South. Water filled much of the county fairgrounds. A spotter measured 7.75 inches rain over a 24 hour period ending at 1630 CST August 19.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Minnesota, August 18 to 21, 20077 deaths · 32 injured · $182 million · 27 events
- Tornadoes and Flash Flooding in Oklahoma, August 18 to 19, 20076 deaths · 3 injured · $5.2 million · EF1 · 72 events
- Flash Flooding and Flooding in Wisconsin, August 18 to 31, 20071 death · $84 million · 22 events
- Flash Flooding and Heavy Rain in Wisconsin, August 18 to 19, 2007$24 million · 12 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 18, 20071 death · 1 injured · 1 event
- Flooding in Texas, August 18 to 19, 2007$5.0 million · 5 events
- Flash Flood in Iowa, August 18, 2007$75,000 · 1 event
- Flash Flood and Hail in Tennessee, August 18, 2007$30,000 · 50 kt wind · 11 events
- Damaging Winds in Mississippi, August 18, 2007$31,000 · 50 kt wind · 10 events
- Tornado in Texas, August 18, 2007$10,000 · EF1 · 1 event
- Flash Flood and Hail in Wyoming, August 18, 2007$20,000 · 1 in hail · 3 events
- Damaging Winds in Alabama, August 18, 2007$18,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53378, 53380, 53382, 53381, 57678, 53384, 53385, 53388, 53389, 53393, 53395.